Utah, 2010

Winter Weather in Utah, March 9 to 11, 2010

March 9 to 11, 2010 · NWS GJT · 2 events in 2 counties and zones

A low pressure storm system moved through the Four Corners region and spread snowfall across southeast Utah, including some of the lower valleys locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure storm system moved through the Four Corners region and spread snowfall across southeast Utah, including some of the lower valleys locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 9, 4:08 AM MST, 7 hours 52 minutes earlier.

Area forecast discussion, Mar 9, 4:08 AM MST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST TUE MAR 9 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

THE BOUNDARY LAYER REMAINS NEAR SATURATION FROM MONDAY/S DEPARTING
STORM WITH LIGHT SHOWERS REPORTED OVERNIGHT. THE NEXT STORM WILL
DIG TO LAS VEGAS THIS MORNING...THEN TRACK ACROSS NEW MEXICO TONIGHT.
THIS STORM LACKS A MOISTURE TAP AND THE BEST DYNAMICS WILL BE IN NEW
MEXICO. BUT MOISTURE IS ALREADY IN PLACE HERE AND THE ASSOCIATED COLD
FRONT IS VIGOROUS PRODUCING THUNDERSTORMS ACROSS NEVADA OVERNIGHT.
THE LOW WEAKENS SOMEWHAT THIS EVENING...BUT CONVECTION IS LIKELY WITH
THE FRONTAL PASSAGE IN SE UTAH THIS AFTERNOON AND SW CO THIS EARLY
EVENING. EVENING THUNDERSNOW ACROSS THE SOUTH COULD PRODUCE SOME
LOCALLY IMPRESSIVE SHOWERS AND LARGE VARIATION IN SNOW ACCUMULATION.
AFTER THE FRONTAL PASSAGE THIS EVENING...OROGRAPHICS WILL SHIFT FROM
SW TO NW FACING SLOPES. THIS WILL HELP TO LIMIT SNOWFALL IN THE
SOUTHERN VALLEYS. BUT A HEAVY 3 INCH SNOWFALL IS NOT OUT OF THE
QUESTION FOR BLANDING...CORTEZ...DURANGO...AND PAGOSA SPRINGS
TONIGHT. THE ABAJO MOUNTAINS TOO WILL BE CLOSE TO ADVISORY CRITERIA.
THE DAY SHIFT WILL MONITOR THESE AREAS FOR POTENTIAL HIGHLIGHTS.

WEDNESDAY NIGHT...LIGHT SNOWFALL CONTINUES IN NORTH FLOW AS A
WEAKER DISTURBANCE DIVES THROUGH THE GREAT BASIN INTO THE DESERT
SW...ENHANCING THE BROAD TROUGH STRETCHING FROM THE GREAT BASIN TO
THE MISSISSIPPI VALLEY. ACCUMULATIONS ARE EXPECTED TO BE LIGHT
FAVORING THE NORTH AND CENTRAL MTNS.

.LONG TERM...THURSDAY THROUGH TUESDAY...

INITIALLY THE MAIN DIFFERENCE IN MODEL SOLUTIONS WILL BE HOW QUICKLY
CLOUDS AND PRECIP CLEAR OUT OF THE FORECAST AREA AS THE WEDNESDAY
STORM MOVES INTO THE PLAINS. THE ECMWF HAS BEEN DRYING OUT MOST OF
THE CWA THU AFTERNOON...WHILE THE GFS KEEPS THE ENTIRE CWA RELATIVELY
WET DURING THE DAY AND CLEARS OUT EASTERN UT THURSDAY NIGHT. WITH
SUCH A STRONG CLOSED LOW OVER WESTERN KANSAS AND NEBRASKA THURSDAY...
ITS HARD TO BELIEVE THE MOISTURE WILL EXIT AS QUICKLY AS THE EC
PROJECTS. HAVE LEFT CLOUDS AND PRECIP IN MOST OF THE AREA THU...LESS
OVER EASTERN UT...AND RESERVED THE BULK OF THE CLEARING FOR THU NIGHT
AND FRI.

FRIDAY THROUGH SATURDAY SHOULD BE DOMINATED BY RIDGING...WITH A
WARMING TREND. IF THE GFS IS TO BE BELIEVED...A BROAD RIDGE WILL
COVER THE SOUTHWEST U.S. AND THE FORECAST AREA SUNDAY THROUGH
WEDNESDAY...WITH VERY LITTLE CHANCE OF PRECIPITATION. THE ECMWF
PAINTS A MUCH DIFFERENT PICTURE. IT STAYS WITH ITS HIGH AMPLITUDE
TENDENCY OF LATE AND DEVELOPS A STRONG CLOSED LOW OVER THE GREAT
BASIN SATURDAY AND MOVES IT THROUGH NORTHERN AZ TO SW NEW MEXICO
SUNDAY AND MONDAY. THE EC THEN BRINGS IN A LARGE RIDGE OVER THE
WESTERN U.S. TUE AND WED.

&&

.AVIATION...

AREAS OF MVFR CIGS AND VSBYS IN SCATTERED SNOW SHOWERS...WITH ISOLD
IFR CONDITIONS...WILL CONTINUE OVER THE HIGHER MOUNTAINS OF CENTRAL
AND NORTHERN CO...AFFECTING RABBIT EARS AND VAIL PASSES. CONDITIONS
WILL GRADUALLY IMPROVE TODAY. LATE THIS AFTERNOON AND TONIGHT...MVFR
AND AREAS OF IFR CIGS AND VSBYS WILL DEVELOP OVER SW CO AND SE UT AS
THE NEXT STORM MOVES INTO THE AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY 6 PM MST THIS EVENING THROUGH 6 PM
       WEDNESDAY FOR ZONES 018/019.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 9, 4:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST TUE MAR 9 2010

COZ001>014-017>023-UTZ022>025-027>029-101129-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
430 AM MST TUE MAR 9 2010

...RAIN AND SNOW TO CONTINUE ACROSS COLORADO AND EASTERN UTAH
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SHOWERS TODAY WILL INCREASE THIS EVENING AS THE NEXT IN A
SERIES OF PACIFIC STORMS DIGS THROUGH THE DESERT SOUTHWEST. AN
ASSOCIATED STRONG COLD FRONT WILL SWEEP OVER THE FOUR CORNERS
REGION LATE THIS AFTERNOON AND EVENING. SOUTHERN VALLEY RAIN SHOWERS
WILL TRANSITION TO SNOW...AND SNOW WILL BE HEAVY AT TIMES IN THE SAN
JUAN MOUNTAINS. ISOLATED LATE-DAY THUNDERSTORMS ALONG THE FRONT HAVE
THE POTENTIAL TO PRODUCE HEAVY SNOWFALL AND GUSTY WINDS ACROSS THE
SOUTH. THEREFORE A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SAN
JUAN MOUNTAINS BEGINNING AT 6 PM MST. MOUNTAIN SNOWFALL IS EXPECTED
TO CONTINUE THROUGH TONIGHT...FAVORING THE SOUTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL CONTINUE ACROSS THE AREA WEDNESDAY AND WEDNESDAY
NIGHT...CAUSING HAZARDOUS WINTER CONDITION OVER THE HIGH MOUNTAINS
PASSES. THE PRECIPITATION WILL DECREASE FROM WEST TO EAST THURSDAY
AND THURSDAY NIGHT.

THERE WILL BE ANOTHER CHANCE OF RAIN AND SNOW OVER NORTHEAST UTAH
AND NORTHWEST COLORADO SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

JOE/CUOCO

In the hours before

Local storm report, Mar 9, 8:09 AM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 AM MST TUE MAR 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     SNOW             MCCLURE PASS            39.09N 107.28W
03/09/2010  M4.0 INCH        GUNNISON           CO   AVALANCHE FCSTR

            24HR SNOWFALL

&&

EVENT NUMBER GJT1000260

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
March 9, 12:00 PM MST to March 11, 7:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches. Some locally higher amounts were reported, including 15 inches at the Camp Jackson SNOTEL site. Winds gusted up to 40 mph and produced areas of blowing snow.

Winter Weather, Southeast Utah

When
March 9, 2:00 PM MST to 7:00 PM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred above the 5,000 foot level. Wind gusts up to 30 mph generated some areas of blowing snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218541, 218543.